Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
Plan B prevents pregnancy by preventing ovulation and is effective if taken within 72 hours of contraceptive failure. It should have worked for you.
Be aware that one side effect is changes in the menstrual cycle. The next monthly period could start on time, or earlier or later than expected.
Regards,August 24, 2016 - 9:41am
One last question if I had not taken the pill could there have been a possibility that I could have became pregnant being it was the last day of my cycle.
I know this is kind of a vague question.August 24, 2016 - 8:32pm
It was probably too early in your menstrual cycle to be ovulating. The first day of your period is day one. Most women ovulate between day 11 and day 21.
The chance of conceiving by having sex on the last day of your period was nil to none.
MaryannAugust 25, 2016 - 10:07am
I have always had irregular periods. Skipping three months at a time sometimes. I took emergency contraceptive 1 hour after sex on 19th of May. 5 days later I had heavy bleeding that lasted for 5 days. It has been three months and no period and negative pregnancy test and no pregnancy symptoms. Should I still be worried that I am pregnant?August 20, 2016 - 7:37am
The heavy bleeding after taking an ECP proved it worked and you did not become pregnant.
Have you had unprotected intercourse since then? If not, believe the negative pregnancy test result.
Consider seeing a gynecologist about your irregular menstrual cycle.
Regards,August 24, 2016 - 9:43am
I have not had any sexual intercourse since then and it has been 14 weeks. I am relatively thin and have always had a flat stomach. Maybe it is the stress but my stomach seems to be growing. Still negative pregnancy tests.August 30, 2016 - 6:37am
I took an ecp 3 days back. My periods should be coming after a week. I have noticed that the discharge now is thick and dry. Does that mean i have not conceived?August 12, 2016 - 10:42am
Thick dry vaginal discharge does not mean the ECP worked. Getting your period and having vaginal bleeding proves the pill worked.
MaryannAugust 15, 2016 - 8:48am
I took an ecp the day before yesterday. Yesterday i found a very small red spot when i wiped with a napkin. Is that a sign of pregnancy?August 12, 2016 - 1:06am
No, this is not a sign of pregnancy. Wait and if you do not have any vaginal bleeding within three weeks of taking the ECP, test for pregnancy.
MaryannAugust 12, 2016 - 9:19am